Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 5, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 14, 2017, 4:24 PM MST for Yavapai County, Arizona. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2017, 4:24 PM MST (23:24 UTC)
- Expired
- Jul 14, 2017, 5:15 PM MST
- In force
- 51 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Yavapai County, AZ
The radar
The Phoenix radar (KIWA), 93 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 4:37 PM MST | TSTM WND DMG | 13 Wsw Rock Springs, AZ | POWER POLES DOWN ALONG CASTLE CREEK NORTH OF LAKE PLEASANT. REPORTED VIA APS WEB OUTAGE MAP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 391 J/kg
- Mixed-layer CIN
- -287 J/kg
- Mixed-layer LCL
- 1843 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
921
WUUS55 KFGZ 142324
SVRFGZ
AZC025-150015-
/O.NEW.KFGZ.SV.W.0005.170714T2324Z-170715T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
424 PM MST FRI JUL 14 2017
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Yavapai County in west central Arizona...
* Until 515 PM MST
* At 424 PM MST, a severe thunderstorm was located near Castle Hot
Springs, or 9 miles west of New River, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Castle Hot Springs and Lake Pleasant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3392 11243 3398 11244 3408 11226 3399 11219
3398 11219 3397 11220 3395 11224 3393 11223
3391 11224 3390 11226 3388 11228
TIME...MOT...LOC 2324Z 230DEG 8KT 3396 11228
HAIL...1.25IN
WIND...60MPH
$$3 follow-up statements
595
WWUS55 KFGZ 142336
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
436 PM MST FRI JUL 14 2017
AZC025-150015-
/O.CON.KFGZ.SV.W.0005.000000T0000Z-170715T0015Z/
Yavapai-
436 PM MST FRI JUL 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST
FOR YAVAPAI COUNTY...
At 435 PM MST, a severe thunderstorm was located over Lake
Pleasant, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Castle Hot Springs and Lake Pleasant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3392 11243 3398 11244 3408 11226 3399 11219
3398 11219 3397 11220 3395 11224 3393 11223
3391 11224 3390 11226 3388 11228
TIME...MOT...LOC 2335Z 314DEG 14KT 3392 11224
HAIL...0.88IN
WIND...60MPH
$$396
WWUS55 KFGZ 142355
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
455 PM MST FRI JUL 14 2017
AZC025-150015-
/O.CON.KFGZ.SV.W.0005.000000T0000Z-170715T0015Z/
Yavapai-
455 PM MST FRI JUL 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST
FOR YAVAPAI COUNTY...
At 454 PM MST, a severe thunderstorm was located near Lake Pleasant,
or near New River, moving south at 5 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Castle Hot Springs and Lake Pleasant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3395 11244 3399 11236 3403 11231 3407 11225
3399 11219 3398 11219 3397 11220 3395 11224
3393 11223 3391 11224 3390 11226 3388 11228
3392 11243
TIME...MOT...LOC 2354Z 212DEG 6KT 3395 11223
HAIL...<.75IN
WIND...60MPH
$$383
WWUS55 KFGZ 150009
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
509 PM MST FRI JUL 14 2017
AZC025-150017-
/O.EXP.KFGZ.SV.W.0005.000000T0000Z-170715T0015Z/
Yavapai-
509 PM MST FRI JUL 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT
515 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However, light to
moderate rain will still continue over the next 15 to 30 minutes
with this thunderstorm.
LAT...LON 3395 11244 3399 11236 3403 11231 3407 11225
3399 11219 3398 11219 3397 11220 3395 11224
3393 11223 3391 11224 3390 11226 3388 11228
3392 11243
TIME...MOT...LOC 0007Z 230DEG 8KT 3397 11221
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:48 PM MST, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 14, 2:48 PM MST, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 248 PM MST Fri Jul 14 2017 .SYNOPSIS...Expect lower grade monsoon conditions through Saturday or Sunday, with most activity along and southwest of the Mogollon Rim and White Mountains. Moisture will increase heading into early next week, with shower and thunderstorm activity spreading northward across much of the area. Temperatures will peak in the next few days, with some cooling next week. && .DISCUSSION...As anticipated most storm activity during the afternoon has been from the Mogollon Rim and White Mountains southward. A few storms have been strong with even a single severe thunderstorm around 230 pm MST south of Young in Gila county. If you hear of any reports from this storm let us know. From tonight into Sunday...Activity will diminish to isolated showers by late this evening. Otherwise, high pressure in the mid to upper levels will shift northward to a position over the Nevada/Arizona/Utah border. This configuration will lead to a northeast to southwest steering flow, which usually means drier air and suppressed storm activity across the general area north of the Mogollon Rim. From the Mogollon Rim southward, higher moisture values/instability will persist due to the influence of outflow from thunderstorm complexes over northern Mexico and southern Arizona. Storms that initiate over the Mogollon Rim and White Mountains will be steered into this moist air mass which will bring higher chances of heavy rain/stronger storms to a broad area ranging from Prescott to Payson, and the southern edges of the White Mountains and the Mogollon Rim. From Monday onward...Models show the high center traveling to a position over Colorado. The result will be a gradual shift to a southeast to northwest steering flow across Arizona. The expectation is that the door would open to the spread of monsoon moisture across all of northern Arizona with medium to high grade monsoon activity developing. && .AVIATION...For the 00Z package..Scattered TSRA will continue mainly along and south of a KFLG to KSJN line with isolated storms elsewhere. Stronger storms will produce brief MVFR/IFR in +RA. A few storms may produce hail and severe winds. Storms are expected to diminish after 02Z. Scattered storms will redevelop across northern Arizona aft 18Z Saturday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered showers and thunderstorms will continue through Saturday with near average temperatures. By Sunday, look for increasing coverage and intensity of showers and storms as moisture increases across northern Arizona. This will also begin a trend of cooler temperatures and higher humidity. MONDAY THROUGH WEDNESDAY...Increased moisture over the state will lead to an active period of monsoon showers and storms with more widespread coverage. The threat for heavy rainfall will increase. Daytime temperatures will run just below average with elevated humidity levels. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...McCollum AVIATION...MCT For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 14, 7:37 AM MST, 8 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 737 AM MST Fri Jul 14 2017 AZZ004>018-037>040-150030- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 737 AM MST Fri Jul 14 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight Expect scattered thunderstorm activity along and southwest of the Mogollon Rim and near the White Mountains this afternoon and evening. The main hazards will be localized flooding and lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Afternoon and evening thunderstorm activity will remain along and south of the Mogollon Rim and near the White Mountains through Saturday. The main hazards will continue to be localized flooding and lightning. By Sunday, deeper moisture will surge in from Mexico bringing an increase in thunderstorm coverage which will be a trend into the midweek. The main threats will remain localized flooding and lightning. Activity will spread further northward with each day for better coverage north of the Mogollon Rim by the mid-week. Increased coverage will likely bring an increased flash flood threat by Wednesday-Thursday. Models suggest a drying trend could be possible by later next week depending on the movement of the high pressure but it is still early to settle on that outcome. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Jul 14, 12:58 PM MST, 3 hours 26 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1258 PM MST FRI JUL 14 2017 AZZ015-038-142030- Western Mogollon Rim-Oak Creek and Sycamore Canyons- 1258 PM MST FRI JUL 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES UNTIL 130 PM MST... At 1256 PM MST, Doppler radar was tracking a strong thunderstorm 9 miles north of Sedona, around 5 miles west of Highway 89A, moving south at 5 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas OF Yavapai and Coconino Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3504 11191 3504 11178 3490 11176 3490 11192 TIME...MOT...LOC 1956Z 355DEG 6KT 3498 11185 JJ
Special weather statement, Jul 14, 1:27 PM MST, 2 hours 57 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 127 PM MST FRI JUL 14 2017 AZZ017-018-142100- Northern Gila County-White Mountains- 127 PM MST FRI JUL 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR GILA AND NAVAJO COUNTIES UNTIL 200 PM MST... At 126 PM MST, Doppler radar was tracking a strong thunderstorm over North Fork, or 18 miles south of Show Low, moving southwest at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Fort Apache Reservation, North Fork, Rainbow City and Whiteriver. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3406 10993 3401 10986 3379 11000 3394 11014 TIME...MOT...LOC 2026Z 045DEG 16KT 3398 10994 JJ
Special weather statement, Jul 14, 2:12 PM MST, 2 hours 12 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 212 PM MST FRI JUL 14 2017 AZZ018-142145- Northern Gila County- 212 PM MST FRI JUL 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 245 PM MST... At 212 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles south of Young, or 22 miles north of Roosevelt, moving southeast at 5 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of Gila County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3400 11108 3405 11094 3394 11086 3387 11106 TIME...MOT...LOC 2112Z 337DEG 6KT 3398 11099 JJ
Special weather statement, Jul 14, 3:30 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
330 PM MST FRI JUL 14 2017
AZZ008-018-037-142300-
Yavapai County Valleys and Basins-Northern Gila County-Yavapai County
Mountains-
330 PM MST FRI JUL 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND YAVAPAI COUNTIES UNTIL
400 PM MST...
At 330 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Horseshoe Reservoir to 9 miles southwest
of Young. Movement was south at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Jakes Corner, Horseshoe Reservoir, Rose Creek Campground and Reynolds
Creek Group Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3372 11096 3376 11098 3380 11116 3390 11126
3397 11141 3401 11143 3400 11165 3401 11185
3408 11184 3403 11097 3371 11085
TIME...MOT...LOC 2230Z 354DEG 14KT 3403 11176 3399 11105
JJThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 12:58 PM MST | Special Weather Statement | FGZ | 32 min | |
| Jul 14, 1:27 PM MST | Special Weather Statement | FGZ | 33 min | |
| Jul 14, 2:12 PM MST | Special Weather Statement | FGZ | Gila | 33 min |
| Jul 14, 2:21 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 24 min |
| Jul 14, 3:30 PM MST | Special Weather Statement | FGZ | Gila | 30 min |
| Jul 14, 3:50 PM MST | Areal Flood Advisory | FGZ | Yavapai | 115 min |
| Jul 14, 4:46 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.